Today I took care of a patient with angioedema as a result of allergic reaction to ace inhibitors. You have not seen anything like this yet as it is very scary. The first staff to see this patient almost ran away yet the patient needed immediate help
The patient walked to ER with his tongue swollen so much that he could not talk. Everyone was surprised to see how bad it was and immediately, ER nurses attended him. Within no time, the patient started having problems breathing due to blocked airway.
As you know, if your tongue is so swollen that it is protruding out and bit by the teeth even with mouth open, chances are that the intubation would be very difficult or impossible.
The ER doctors tried to do nasal intubation but they were unsuccessful. The patient kept having hard time breathing and this time, they had to do an emergency cricotomy. This was the only way to safe his life from saffocation.
When an allergic reaction is this severe, swelling is the most predominant sign that you see. The attempt for bedside tracheostomy was dangerous due to swollen airway and this meant that the patient had to be rushed to operating room to have an emergency cricotomy done under anesthesia.
In OR, they immediately knocked the patient out with paralytic drugs called vecuronium and succinylcholine, followed by fentanyl for pain and as anesthesia adjunct. Instead of the planned cricotomy, they did a tracheostomy and was successfully done. Finally, the patient got a patent airway.
The patient was transferred to ICU where he was stabilized and treated with high doses of steroids and anti-histamine in an attempt to lower his swelling.
Unfortunately his tongue remained very swollen and having hard time breathing on his own. Chest x-ray showed fluid accumulation in the lungs. Normally, this happen when there is an anaphylactic reaction. The blood vessels become permeable and fluids leaks to open cavities (third space) like lungs, in this case.
Angioedema is common in African Americans taking ace-inhibitors for blood pressure issues. Over 94% of all cases of angioedema are caused by drugs such as ace inhibitors (e.g. lisinopril).
To cut the long story short, I found a picture online that looks close to how this patient was. Please know your allergies and keep an allergy band on all the time. It might help save your life.
See eMedicine Health overview about Angioedema